South Dakota, 2017

Hail in South Dakota, July 17, 2017

July 17, 2017 · NWS UNR · 2 events in 2 counties and zones

Large hail fell with a severe thunderstorm that tracked southeastward across eastern Custer and Oglala Lakota Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Large hail fell with a severe thunderstorm that tracked southeastward across eastern Custer and Oglala Lakota Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 12:41 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 17, 12:41 PM MST, 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
141 PM MDT Mon Jul 17 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 119 PM MDT Mon Jul 17 2017

Water vapor shows west southwest flow aloft with potent short wave
energy to our west across WY. At the surface, low is centered over
north central South Dakota with trailing cold front extending
through southwest SD into the NEB panhandle. Convection has
initiated in the southern Blkhls within area of easterly upslope
flow.

MLCAPE expected to grow to 500-1500J/KG, strongest over south
central SD. Shear remains weak, but is expected to grow modestly
this evening as mid level winds increase ahead of approaching
short wave energy. Three area of convection of concern for this
afternoon and tonight. The first is over the Blkhls this
afternoon. These storms will be pulsy in nature given rather weak
shear, but will have the ability to produce brief severe
hail/winds. The second area is over south central SD along the
frontal boundary, but this area is where the weakest shear
resides so widespread severe storms not expected in this area.
The third area will over northeast WY early this evening as large
scale lift increases with approaching short wave. Storms that
initiate over northeast WY should become rather widespread as they
track into the Blkhls later this evening and across the SD plains
overnight. A marginally severe hail and wind threat will exist
initially, but possibly become more of a wind threat as the
evening hours progress. DCAPE in excess of 1200J/KG supports
this. Storms could continue well after midnight on the SD plains,
then end Tuesday morning.

Cold front will hang up across far southwest SD and the Blkhls on
Tuesday and will be the focus for afternoon/evening storm
development. Things should remain fairly capped on the SD plains
given cooler easterly low level flow and subsidence behind
tonights short wave. Temps will be noticeably cooler across much
of the area with readings struggling to get out of the 80s.

Zonal flow expected the remainder of the week with nearly daily
chances for thunderstorms. Temps should remain mainly above
average, but excessive heat not likely in this flow pattern.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 119 PM MDT Mon Jul 17 2017

Scattered thunderstorms will form this afternoon over the Black
Hills and south central SD, with better chances for thunderstorms
later this evening and overnight. Storms this evening will begin
in northeastern Wyoming before moving across western South Dakota
overnight. Expect gusty winds in and around storms. A few mid
levels clouds will remain over the Black Hills and Foothills in
the morning, before clearing by afternoon.

&&

.FIRE WEATHER...
Issued at 119 PM MDT Mon Jul 17 2017

Good chances thunderstorms across much of the area tonight,
especially along/north of I-90 tonight. Gusty outflow winds
possible with any storms. A bit cooler for Tuesday with easterly
winds and higher relative humidities. Temperatures expected to be
above average the rest of the week with nearly daily chances for
thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...MLS
FIRE WEATHER...Johnson
Hazardous weather outlook, Jul 17, 5:13 AM MST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
613 AM MDT Mon Jul 17 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
613 AM MDT Mon Jul 17 2017 /713 AM CDT Mon Jul 17 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Today and Tonight

Temperatures will be very warm again today, in the upper 80s to
around 100 degrees.

Scattered thunderstorms are expected to develop over the Black
Hills area this afternoon, with additional development across the
rest of the area late today into tonight. A few stronger storms
will be possible through the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are expected each day through
the weekend. A few stronger storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 17, 12:24 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Rapid City SD
124 PM MDT MON JUL 17 2017

SDZ029-030-074-172015-
Custer Co Plains SD-Hermosa Foot Hills SD-Southern Black Hills SD-
124 PM MDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 215
PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 11 miles southeast of Custer,
moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairburn, northern Wind Cave National Park, Blue Bell, Custer State
Park, Mount Coolidge, Legion Lake, Buffalo Corrals and State Game
Lodge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4362 10352 4379 10349 4381 10302 4354 10305
TIME...MOT...LOC 1924Z 274DEG 12KT 4370 10338

Smith

The radar

The Rapid City radar (KUDX), 72 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
July 17, 1:07 PM MST
Where
Custer County, 6 mi N of Buffalo Gap
Measured
1 in hail
Reported by
Public
Coordinates
43.577, -103.310

A car windshield was cracked by the large hail.

Hail, Oglala Lakota

When
July 17, 3:08 PM MST
Where
Oglala Lakota County, 10.58 mi N of Oglala
Measured
1 in hail
Reported by
Public
Coordinates
43.331, -102.713

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 704768, 704770.